Tuesday, January 10, 2012

temporary topamax blues


After thirty years of headaches that have increased in both severity and frequency since having kids, I finally bit the bullet and tried another migraine preventative on January 1st.  It was a big decision; I did lots of research and dug up as many folks as I could find who have actually taken it so that I could balance out the onslaught of online negativity about the medicine and its side effects.  At the 9-day mark, it's been pretty darn good, with minimal problems.  Some of the "brain fog" mentioned has crossed my mind throughout each day, but it seemed to be dissipating as the week went on.  Until yesterday.

Completely by accident, I took an extra dose on Monday morning.  This weekend, I'm supposed to step up to this dose, but I assure you that I'm no longer looking forward to it.  It took me 12 hours to figure out what I had done, 12 hours of misery and wondering what kind of horrible virus I must have contracted.  When I forced myself out of bed at 8 PM to take my nightly Topamax dose, I was shocked to see that the little pill wasn't in my pill box, so it could only be in me.

That explained everything.

I took it with my other pills around 9 AM.  By 10:30 AM, I was freezing cold, wearing my winter coat in the house, with my brother Dan saying, "It must be the Topamax!"  By noon, I was foggier than ever, forgetting the words in normal conversation.  By 4 PM, I had a horrible stomach ache and was terribly nauseated, sure that I would never eat again in life.  When Mike got home at 5:30, I got in bed.  I couldn't sleep though, because my face was burning hot and my feet and hands were freezing cold.  Finally, around 9, after realizing what I'd done and checking with the pharmacist about taking the regular nightly dose (which she said not to), I crashed.

I feel better this morning, but I am dreading the upgrade this weekend.  Still, after nine days of ZERO headaches, I am confident that this is the right drug for me.  I have had the typical precursor to my headaches; bad tension in my upper back and arms, four times this week, but no headache has followed.  So many folks say that if you can hold out for six weeks, the side effects will all disappear.  The first couple days will be the worst and then my body will start to adjust.  And I'll still be headache free!  I'm buckling down because I just know that it's all worth it! 

So, out with the old..... and in with the new!  This should keep me on track!






1 comment:

Steve Finnell said...

you are invited to follow my blog